Wyoming, 2011High Wind in Wyoming, April 22, 2011
April 22, 2011 · NWS CYS · 5 events in 5 counties and zones
A tight pressure gradient behind a fast moving Pacific cold front produced strong and gusty west to northwest winds across southeast Wyoming.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient behind a fast moving Pacific cold front produced strong and gusty west to northwest winds across southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 2:08 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 22, 2:08 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
308 AM MDT FRI APR 22 2011
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
THE MAIN FORECAST CONCERN IN THE SHORT-TERM PERIODS CONTINUES TO
BE THE HIGH WIND EVENT RESULTING FROM THE PACIFIC COLD FRONT
CURRENTLY PASSING THROUGH THE AREA. WIND SPEEDS WILL CONTINUE TO
INCREASE THROUGH THE EARLY MORNING HOURS AND THEN WILL LIKELY
REACH HIGH WIND CRITERIA ACROSS ALL BUT THE WESTERN-MOST PORTIONS
OF THE FORECAST AREA AS MIXING IMPROVES AFTER SUNRISE. WILL NOT
CHANGE THE INHERITED HIGH WIND WARNING...BUT CONFIDENCE IS LIMITED
WITH REGARD TO THE SNOWY RANGE ZONE REACHING HIGH WIND CRITERIA AS
WINDS WILL BE SLIGHTLY WEAKER FARTHER TO THE WEST ALONG WITH MORE
LIMITED SUBSIDENCE THAT WILL BE NEEDED TO BRING THE STRONGEST MID-
LEVEL WINDS TO THE SURFACE. STRONG CONFIDENCE IN A PERIOD OF VERY
STRONG SUSTAINED AND GUSTY CONDITIONS ELSEWHERE TODAY...WITH
DECREASING SPEEDS DOWNWARD FROM HIGH WIND CRITERIA AFTER 6 PM MDT
THIS EVENING.
BEHIND THE FRONTAL PASSAGE...A COOLER AND DRIER AIRMASS IS EXPECTED
TO BE OVER THE AREA FOR TODAY AND FRIDAY NIGHT. WARM AIR ADVECTION
AHEAD OF A MID-LEVEL SHORT-WAVE WILL HELP INCREASE PRECIPITATION
CHANCES ACROSS THE WESTERN ZONES SATURDAY...BUT LIMITED MIXING WITH
SOUTHEAST FLOW ON THE WEST SIDE OF THE SURFACE HIGH WILL KEEP
TEMPERATURES WELL BELOW NORMAL. COOLER THAN NORMAL CONDITIONS WILL
PERSIST SUNDAY...ALTHOUGH A SLIGHT WARMING TREND FROM SATURDAY IS
EXPECTED. SHORT-WAVE ENERGY ALOFT WILL AID IN SHOWER FORMATION
SUNDAY AND SUNDAY NIGHT.
.LONG TERM...MONDAY THROUGH THURSDAY
UNSETTLED WEATHER WILL OCCUR THROUGH THE EXTENDED PERIOD. AN UPPER
TROUGH AXIS WILL MOVE ACROSS THE CWA MON ALONG WITH PLENTY OF
MOISTURE AT THE LOW AND MID LEVELS TO RESULT IN A CHANCE OF RAIN
SHOWERS ACROSS THE AREA. FOR MON NIGHT...A DISTURBANCE WILL MOVE
ACROSS THE FORECAST AREA ALONG WITH ANOTHER INCREASE IN MID LEVEL
MOISTURE. THIS WILL CONTINUE THE THREAT OF RAIN SHOWERS. THE RAIN
SHOWERS WILL CHANGE TO OR MIX WITH SNOW BY MIDNIGHT ACROSS THE
CWA. A WEAK UPPER RIDGE WILL TRY TO BUILD OVER THE AREA AFTER
MIDNIGHT...BUT WILL GET ABSORBED INTO THE MAIN FLOW EARLY TUES. A
SHORT WAVE WILL MOVE ACROSS THE AREA ON TUES AND THIS WILL
CONTINUE THE CHANCE OF RAIN SHOWERS ACROSS THE FORECAST
AREA...WITH SNOW SHOWERS DURING THE COLD PART OF THE DAY. A COLD
FRONT WILL MOVE ACROSS THE CWA TUES NIGHT WHICH WILL CONTINUE THE
CHANCE OF RAIN AND SNOW SHOWERS ACROSS THE AREA. NOT MUCH CHANGE
IN THE FORECAST FOR WED AS A DISTURBANCE IN THE FLOW MOVES ACROSS
THE FORECAST AREA. FINALLY WED NIGHT AND THUR WILL BE DRY AS NW
FLOW DEVELOPS OVER THE CWA IN RESPONSE TO AN UPPER RIDGE BUILDING
OVER THE WESTERN U.S. A THERMAL RIDGE WILL BUILD OVER THE AREA ON
THUR...RESULTING IN SOME WARMER TEMPERATURES. HIGH TEMPERATURES
WILL BE A FEW DEGREES BELOW NORMAL FOR MON THROUGH WED...WITH
AROUND NORMAL TEMPS FOR THURSDAY.
&&
.AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL OCCUR ACROSS THE AREA TODAY THROUGH SATURDAY
MORNING.
&&
.FIRE WEATHER...
VERY STRONG WEST WINDS ARE EXPECTED ACROSS THE DISTRICT TODAY...BUT
A SLIGHTLY COOLER AIRMASS WILL HELP KEEP MINIMUM RELATIVE HUMIDITIES
IN THE 25 TO 35 PERCENT RANGE ACROSS THE NORTH...20 TO 30 PERCENT
ACROSS THE SOUTH...AND 45 TO 55 PERCENT IN THE HIGHER TERRAIN AREAS.
CHANCES FOR LOW ELEVATION RAIN SHOWERS AND HIGH ELEVATION SNOW
SHOWERS WILL RETURN ACROSS THE AREA FROM THE SOUTHWEST SATURDAY
MORNING AND CONTINUE THROUGH THE WEEKEND.
&&
.HYDROLOGY...
UPSTREAM RELEASES FROM THE GRAYROCKS RESERVOIR HAVE INCREASED FLOWS
ALONG THE LARAMIE RIVER AT OLD FORT LARAMIE. THESE NEW RELEASES OUT
OF GRAYROCKS WILL COMBINE WITH LESSER RELEASES FROM THE GUERNSEY
RESERVOIR TO KEEP THE LOWER NORTH PLATTE IN ACTION STAGE AT BOTH
HENRY AND MITCHELL FOR THE FORESEEABLE FUTURE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR WYZ101-WYZ102-WYZ103-
WYZ105-WYZ106-WYZ107-WYZ108-WYZ114-WYZ115-WYZ116-WYZ117-
WYZ118-WYZ119.
HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR WYZ110.
NE...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMDHazardous weather outlook, Apr 22, 4:16 AM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
516 AM MDT FRI APR 22 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>119-231130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
516 AM MDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE THROUGH 6 PM MDT TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. UNSETTLED
CONDITIONS WILL CONTINUE TO BRING SHOWERS ACROSS THE AREA MONDAY
AND TUESDAY AND THEN AGAIN LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT OBSERVED WINDS AND
DAMAGE ASSOCIATED WITH STRONG WINDS TODAY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Apr 22, 2:23 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM NON-TSTM WND GST 4 SSW I-25 EXIT 7 41.05N 104.89W
04/22/2011 M63.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SITE. ELEV. 6430 FEET. STRONGEST GUST OF
THE EVENT SO FAR. SUSTAINED WIND AT TIME OF GUST WAS 50
MPH. FIRST GUST IN EXCESS OF 58 MPH WAS AT 116 AM MDT
WITH 60 MPH. SUSTAINED WINDS IN EXCESS OF 40 MPH STARTED
AT 1236 AM MDT.
0206 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
04/22/2011 M41.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. ELEV 7763 FEET. FIRST SUSTAINED
WIND OF EVENT IN EXCESS OF 40 MPH. INTERMITTENT REPORTS
OF SUSTAINED WINDS GTE 40 MPH THROUGH 3 AM MDT.
&&
SJCLocal storm report, Apr 22, 2:52 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/22/2011 M61 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. ELEV 4698 FEET. FIRST GUST OF THE
EVENT GREATER THAN 58 MPH. SUSTAINED WIND AT TIME OF GUST
WAS 46 MPH AND REMAINED GTE 40 MPH THROUGH 330 AM MDT.
GUSTS OF 61 MPH ALSO CONTINUED THROUGH 330 AM MDT.
&&
SJCLocal storm report, Apr 22, 4:40 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/22/2011 M65 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. ELEV 4698 FEET. STRONGEST WIND GUST
OF THE EVENT. SUSTAINED WIND AT TIME OF OBSERVATION WAS
42 MPH. SEVERAL OTHER GUSTS GTE 58 MPH BETWEEN 330 AM MDT
AND 500 AM MDT.
&&
SJCSpecial weather statement, Apr 22, 4:46 AM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 AM MDT FRI APR 22 2011
WYZ116-117-221515-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
546 AM MDT FRI APR 22 2011
...STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW ACROSS THE
SUMMIT BETWEEN CHEYENNE AND LARAMIE...
VERY STRONG WEST WINDS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN
ALONG INTERSTATE 80 AND HAPPY JACK ROAD THIS MORNING. THESE HIGH
WINDS WILL CONTINUE TO CREATE AREAS OF BLOWING SNOW ACROSS
ROADWAYS WHICH WILL CREATE SLICK DRIVING CONDITIONS. THE STRONG
WINDS ARE EXPECTED TO CONTINUE THROUGH AROUND SUNDOWN THIS
EVENING.
THOSE TRAVELING INTERSTATE 80 OR HAPPY JACK ROAD ACROSS THE
LARAMIE RANGE THIS MORNING SHOULD BE PREPARED FOR PERIODS OF
LIMITED VISIBILITY AND SLICK DRIVING CONDITIONS DUE TO STRONG
WINDS AND RESULTING BLOWING SNOW.
CARPENTER
High Wind, South Laramie Range Foothills
- When
- April 22, 5:15 AM MST to 2:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR sensor at Emkay measured sustained winds of 40 mph or greater with a peak gust of 67 mph at 22/1455 MST.
High Wind, North Snowy Range Foothills
- When
- April 22, 7:16 AM MST to 7:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured gusts of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 22, 9:50 AM MST to 4:05 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with a peak gust of 66 mph at 22/1125 MST.
High Wind, East Laramie County
- When
- April 22, 10:50 AM MST to 12:15 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT sensor at Gun Barrel measured sustained winds of 40 mph or greater.
High Wind, Laramie Valley
- When
- April 22, 11:06 AM MST to 1:51 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT sensor at Herrick Lane by Laramie measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 22/1131 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 22 to 26, 20115 injured · $250 million · EF4 · 36 events
- Flash Flooding and Flooding in Missouri, April 22 to 26, 20112 deaths · $33 million · 143 events
- Tornadoes and Flash Flood in Kentucky, April 22 to 23, 20113 injured · $903,000 · EF2 · 10 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2011$360,000 · EF1 · 61 events
- Tornadoes and Flash Flooding in Arkansas, April 22 to 24, 2011$370,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Illinois, April 22 to 23, 20111 injured · EF2 · 12 events
- Hail and Damaging Winds in Missouri, April 22, 2011$145,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Illinois, April 22 to 23, 20112 injured · $147,000 · 1.75 in hail · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 22, 2011$18,000 · EF1 · 52 events
- Tornado and Hail in Missouri, April 22, 2011$145,000 · EF1 · 8 events
- Flooding and Hail in Ohio, April 22 to 25, 2011$277,000 · 50 kt wind · 11 events
- Tornado and Hail in Indiana, April 22 to 23, 2011$70,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295970, 295968, 295967, 295971, 295969.